Alert archive / Louisiana / Freeze Warnings in 2011

Freeze Warning 9, NWS Lake Charles, LA

January 21, 2011Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this freeze warning at Jan 21, 2011, 4:12 AM CST for Lafayette Parish, Saint Martin Parish, Louisiana. It took effect at Jan 21, 2011, 10:00 PM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2011, 4:12 AM CST (10:12 UTC)
In effect from
Jan 21, 2011, 10:00 PM CST
Expired
Jan 21, 2011, 4:07 PM CST
In force
Issued by
NWS Lake Charles, LA

Counties Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 133 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WWUS74 KLCH 211012
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
412 AM CST FRI JAN 21 2011

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA...

.HIGH PRESSURE OVER EAST TEXAS WILL CONTINUE TO BRING COLD
CANADIAN AIR TO THE REGION TODAY AND TONIGHT. TEMPERATURES WILL
FALL INTO THE MID 20S ACROSS MOST INLAND AREAS. CLOSER TO THE
COAST...TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER 30S.  

LAZ027>033-TXZ180>182-201-212245-
/O.CAN.KLCH.FZ.W.0008.000000T0000Z-110121T1500Z/
/O.NEW.KLCH.HZ.W.0005.110122T0400Z-110122T1500Z/
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
TYLER-JASPER-NEWTON-HARDIN-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...WOODVILLE...
JASPER...NEWTON...LUMBERTON
412 AM CST FRI JAN 21 2011

...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
CST SATURDAY...
...FREEZE WARNING FOR THIS MORNING HAS BEEN CANCELED...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CST SATURDAY. THE FREEZE WARNING FOR THIS MORNING HAS BEEN
CANCELLED.

FREEZING TEMPERATURES WILL RETURN ONCE AGAIN TO CENTRAL LOUISIANA
AND INTERIOR SOUTHEAST TEXAS AS COLD HIGH PRESSURE SETTLES OVER
THE AREA. LOWS IN THE MID TO UPPER 20S CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES IN THE MID 20S OR COLDER
ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS
AND OTHER SENSITIVE VEGETATION.

BE CAREFUL HEATING YOUR HOME. KEEP SPACE HEATERS AT LEAST
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF ANYTIME
YOU LEAVE THE ROOM OR GO TO BED.

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER
PIPES...PIPES SHOULD BE WRAPPED OR DRAINED.

&&

$$

LAZ041>045-051>055-TXZ215-216-212245-
/O.CAN.KLCH.WI.Y.0002.000000T0000Z-110121T1200Z/
/O.NEW.KLCH.FZ.W.0009.110122T0400Z-110122T1500Z/
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-JEFFERSON-
ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY...
LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA...
MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE
412 AM CST FRI JAN 21 2011

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST
SATURDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST
SATURDAY. THE WIND ADVISORY HAS BEEN CANCELLED. 

FREEZING TEMPERATURES WILL RETURN ONCE AGAIN TO SOUTHWEST LOUISIANA
AND SOUTHEAST TEXAS. LOWS IN THE UPPER 20S TO LOWER 30S CAN BE
EXPECTED.

ALTHOUGH THE WIND ADVISORY HAS BEEN CANCELLED...WIND GUSTS MAY
APPROACH 20 MPH UP TO A FEW HOURS AFTER SUNRISE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. PEOPLE SHOULD TAKE MEASURES TO PROTECT PLANTS BY
COVERING THEM OR BRINGING THEM INSIDE. ALSO...PETS SHOULD BE
PROTECTED OR MOVED INDOORS.

BE CAREFUL HEATING YOUR HOME. SPACE HEATERS NEED TO BE KEPT
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF WHEN YOU
LEAVE THE ROOM OR GO TO BED.

&&

$$
1 follow-up statement
161 
WWUS74 KLCH 212207
NPWLCH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 PM CST FRI JAN 21 2011

...FREEZING TEMPERATURES ARE EXPECTED TONIGHT ACROSS SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA...

.A VERY COLD AND DRY AIRMASS IS ALREADY IN PLACE ACROSS THE
NORTHWEST GULF COAST REGION. WITH A CLEAR SKY AND LIGHT
WINDS...TEMPERATURES ARE EXPECTED TO DROP RAPIDLY AFTER SUNSET.
FREEZING TEMPERATURES ARE POSSIBLE IN CENTRAL LOUISIANA AS EARLY
AS 9 PM. 

LAZ041>045-051>055-TXZ215-216-220600-
/O.CAN.KLCH.FZ.W.0009.110122T0400Z-110122T1500Z/
/O.EXB.KLCH.HZ.W.0005.110122T0300Z-110122T1500Z/
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-JEFFERSON-
ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY...
LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA...
MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE
407 PM CST FRI JAN 21 2011

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST SATURDAY.

FREEZING TEMPERATURES WILL RETURN ONCE AGAIN TO SOUTHERN
LOUISIANA AND SOUTHEAST TEXAS AS COLD HIGH PRESSURE SETTLES OVER
THE AREA. TEMPERATURES BELOW FREEZING ARE POSSIBLE BY MIDNIGHT...WITH
1 TO 2 HOURS OF HARD FREEZE CONDITIONS EXPECTED TOWARD EARLY
SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES IN THE MID 20S OR COLDER
ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS
AND OTHER SENSITIVE VEGETATION.

BE CAREFUL HEATING YOUR HOME. KEEP SPACE HEATERS AT LEAST
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF ANYTIME
YOU LEAVE THE ROOM OR GO TO BED.

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER
PIPES...PIPES SHOULD BE WRAPPED OR DRAINED.

&&

$$

LAZ027>033-TXZ180>182-201-220600-
/O.EXT.KLCH.HZ.W.0005.110122T0300Z-110122T1500Z/
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
TYLER-JASPER-NEWTON-HARDIN-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...WOODVILLE...
JASPER...NEWTON...LUMBERTON
407 PM CST FRI JAN 21 2011

...HARD FREEZE WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST SATURDAY...

THE HARD FREEZE WARNING IS NOW IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST SATURDAY. 

FREEZING TEMPERATURES WILL RETURN ONCE AGAIN TO CENTRAL LOUISIANA
AND INTERIOR EAST TEXAS AS COLD HIGH PRESSURE SETTLES OVER THE
AREA. TEMPERATURES BELOW FREEZING ARE POSSIBLE AS EARLY AS 9
PM...WITH 3 TO 5 HOURS OF HARD FREEZE CONDITIONS EXPECTED AFTER
MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES IN THE MID 20S OR COLDER
ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS
AND OTHER SENSITIVE VEGETATION.

BE CAREFUL HEATING YOUR HOME. KEEP SPACE HEATERS AT LEAST
36 INCHES AWAY FROM ANYTHING THAT CAN BURN. TURN IT OFF ANYTIME
YOU LEAVE THE ROOM OR GO TO BED.

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER
PIPES...PIPES SHOULD BE WRAPPED OR DRAINED.

&&

$$

13

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Jan 21, 3:08 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 21, 3:08 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
308 AM CST FRI JAN 21 2011

.DISCUSSION...CURRENT RADAR SHOWS VERY WEAK RETURNS MOVING ACROSS SW
LOUISIANA FROM THE NORTH. HAD SOME REPORTS OF DRIZZLE ACROSS THE AREA
WITH A FEW VERY LIGHT SNOW FLURRIES OVER VERNON PARISH. FOR
NOW...WILL HANDLE WITH SHORT TERM FORECASTS FOR NOW AS NO TRAVEL
PROBLEMS ARE ANTICIPATED.

HIGH PRESSURE CENTERED OVER NORTHEAST TEXAS WILL SLOWLY BUILD OVER
THE AREA TODAY.  WATER VAPOR IS SHOWING GOOD SUBSIDENCE WORKING INTO
EAST TEXAS AND THIS SHOULD ALLOW FOR RAPID CLEARING OVER THE
FORECAST AREA THIS MORNING.  WINDS HAVE DECREASED TO 15 MPH OVER MOST
OF THE AREA SO WILL LIKELY CANCEL WIND ADVISORY BEFORE ZONE
ISSUANCE. TODAY WILL BE UNSEASONABLY COLD WITH TEMPERATURES NOT
LIKELY TO REACH INTO THE 50S ACROSS MOST AREAS.

MAIN FORECAST ISSUE FOR THIS FORECAST WILL BE TONIGHT WILL BE
MINIMUM TEMPERATURES AS A VERY COLD NIGHT IS EXPECTED. H8
TEMPERATURES ARE FORECASTED TO BE BETWEEN 0 AND +3 ACROSS THE
FORECAST AREA. WITH CLEAR SKIES AND LIGHT WINDS...TEMPERATURES
SHOULD FALL INTO THE 20S ACROSS MUCH OF THE REGION. WILL GO AHEAD
AND ISSUE A HARD FREEZE WARNING FOR MOST INLAND SECTIONS FOR
TONIGHT AND A FREEZE WARNING ELSEWHERE.

SHORTWAVE TROUGH IS STILL FORECASTED TO MOVE THROUGH THE AREA SUNDAY
NIGHT AND EARLY MONDAY.  CURRENT FORECAST POPS LOOK GOOD AND NO
CHANGES ARE PLANNED AT THIS TIME.  APPEARS THAT GFS AND ECMWF ARE
COMING A LITTLE CLOSER TOGETHER WITH DEVELOPING A LOW OVER THE
NORTHEAST GULF ON TUESDAY. HIGH PRESSURE WILL SLOWLY BUILD OVER THE
AREA THROUGH WEDNESDAY WITH REINFORCING SURGES OF COOLER AIR
EXPECTED THROUGH THE END OF WEEK. OVERALL TEMPERATURES WILL BE BELOW
NORMAL WITH NO SIGNIFICANT PRECIPITATION FORECASTED.

&&

.MARINE...CURRENT MARINE HAZARDS LOOK GOOD WITH LOW WATER ADVISORIES
AND SCA IN EFFECT.  ONLY CHANGE WILL BE TO EXTEND COASTAL WATERS SCA
THROUGH NOON. WIND WILL CONTINUE TO DIMINISH TODAY WITH ONSHORE FLOW
RESUMING ON SUNDAY.  DEVELOPMENT OF SURFACE LOW OVER THE EASTERN
GULF WILL LIKELY MAINTAIN NORTHERLY FLOW THROUGHOUT THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  49  28  57  32  61 /  10   0   0  10  10
KBPT  50  28  58  37  62 /  10   0   0  10  10
KAEX  45  26  56  30  57 /  10   0   0  10  20
KLFT  48  28  55  33  61 /  10   0   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR THE FOLLOWING ZONES: ALLEN...AVOYELLES...BEAUREGARD...
     EVANGELINE...RAPIDES...ST. LANDRY...VERNON.

     FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CST SATURDAY FOR
     THE FOLLOWING ZONES: ACADIA...CALCASIEU...CAMERON...
     IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...
     ST. MARY...UPPER ST. MARTIN...VERMILION.

TX...HARD FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR THE FOLLOWING ZONES: HARDIN...JASPER...NEWTON...TYLER.

     FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CST SATURDAY FOR
     THE FOLLOWING ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     LOW WATER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Jan 20, 5:28 AM CST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
528 AM CST THU JAN 20 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-211130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
528 AM CST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
PATCHY FOG WILL CONTINUE TO AFFECT PORTIONS OF THE AREA THIS
MORNING AS GULF MOISTURE CONTINUES TO INCREASE OVER THE LOWER
LEVELS OF THE ATMOSPHERE. A COLD FRONT WILL MOVE INTO THE FORECAST
AREA THIS AFTERNOON AND CROSS THROUGH THIS EVENING...ACCOMPANIED
BY SCATTERED SHOWERS. STRONG OFFSHORE WINDS CAN BE EXPECTED BEHIND
THE FRONT OVER THE COASTAL WATERS...AND A SMALL CRAFT ADVISORY IS
LIKELY TO BE ISSUED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRY WEATHER BEHIND THE FRONT IS ON TAP FOR FRIDAY AND SATURDAY AS
HIGH PRESSURE BUILDS OVER THE REGION. VERY COLD CONDITIONS ARE
EXPECTED FOR FRIDAY NIGHT AND SATURDAY MORNING WITH ALL BUT THE
COAST LIKELY TO SEE LOWS IN THE 20S. RAIN CHANCES RETURN ON SUNDAY
AHEAD OF ANOTHER FRONTAL BOUNDARY...FORECAST TO CROSS THE AREA ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:12 AM CSTHard Freeze WarningLCHHardin, Tyler29 hr
Jan 21, 4:09 PM CSTLow Water AdvisoryLCH22 hr

Nearby

Freeze Warnings in Louisiana, 2011Freeze Warnings in Texas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.